Recurrent Intestinal Necrosis Due to Polystyrene Sulphonate Use - A Case Report

Main Article Content

Wai Tat Bernard Yung
Shun Yan Bryant Chan

Abstract

Sodium or calcium polystyrene sulfonate (Resonium) is commonly used in hospitals to treat hyperkalaemia. Intestinal necrosis and perforation have been scarcely reported as a serious and potentially life-threatening complication following the use of this drug.

We present a rare case of a 79 years old lady developing recurrent bowel ulceration, necrosis and perforation under the effects of polystyrene sulfonate, with a remarkable onset of the last episode of perforation taking place 60 days after her last use of polystyrene sulfonate. Small and large bowel perforations were present. The patient underwent three laparotomy operations for resection of perforated bowel segments. As demonstrated in this case, the need for further clinical and biochemical research on the properties and safety profile of polystyrene sulfonate is evident. We advocate clinicians to be vigilant when patients present with abdominal symptoms with the context of hyperkalaemic patients undergoing medical treatment even in a delayed stage.

Keywords:
Polystyrene sulfonate, intestinal necrosis, hyperkalaemia

Article Details

How to Cite
Yung, W. T., & Chan, S. (2019). Recurrent Intestinal Necrosis Due to Polystyrene Sulphonate Use - A Case Report. Asian Journal of Case Reports in Surgery, 2(1), 1-4. Retrieved from https://journalajcrs.com/index.php/AJCRS/article/view/29594
Section
Case Report